Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Miraclemaker11

Aggression, Fatigue, and POTS - Part II

Recommended Posts

Hello Friends!

I wrote here a few weeks back on behalf of my 22-year-old autistic son (I’m the dad) who was diagnosed with POTS back in August.  His main symptoms are the chronic fatigue, erratic fitful sleep, heightened anxiety (much more so than his usual sensory sensitivity related to his autism), and marked aggressive episodes.  He was a totally different kid (energetic, loving, playful and NEVER even remotely angry) up until 2.5 years ago.  He takes midodrine, mestinon, vistaril/RelaxMax/magnesium (at bedtime), and clonazepam.  Of all of these medications, we most notice a positive response to the Midodrine.  He’s now on that 7.5 mg four times daily.  This seems to help his mood and energy but only for about 2 to 3 hours.  When we increased the Midodrine to the recent dosage/frequency, he had 9 straight days without any aggression.  Thus, it’s like a chronic fatigue syndrome such that with the chronically low blood pressure (still dose not get close to normal even with the MIdodrine, salt, etc.) it seems that his body over corrects to wake him up by producing adrenaline (which causes the aggression).  Any thoughts on this?  Any different meds to raise the BP more consistently during the day, take Midodrine more frequently perhaps?  And, we’ve also considered Clonidine but my understanding is that, while it relaxes/dilates the blood vessels and improves blood volume it also LOWERS blood pressure.  I’m afraid to have him take it because he already has low blood pressure and that’s when he is at his worst.  Thank you for listening and your compassion.  

Share this post


Link to post
Share on other sites

Have you considered florinef? It raises your BP and increases blood volume. It’s not short acting like midodrine, and stays in your system more consistently. Everyone is different of course, but I’ve always had a good experience with florinef. It was more helpful to me than midodrine. Did you ever find another specialist/ doctor to see your son?

Share this post


Link to post
Share on other sites

Just throwing this out there in the hope it is useful: I have terrible dark moods if I take even low doses of drugs like clonazepam (that includes Valium and etizolam). I tried all those to help with sleep, but consistently woke up in an angry, depressed, and agitated mood that lasted for some time the next day. I did a bit of research because that seemed so unlikely, given that those drugs are supposed to have a calming effect, and learned those mood-changing side effects are not that uncommon. 

I am not second-guessing your medication decisions for your son, of course! I know everyone reacts very differently to meds, and you will know his needs better than anyone — but I just thought this info might be useful.

Share this post


Link to post
Share on other sites

Licorice root will raise BP. It also has other health benefits. The important thing to be mindful of is that too much can lower potassium levels (like Florinef).

So glad to hear the midodrine has continued to help your son!

Share this post


Link to post
Share on other sites

Hello Friends.   Happy Thanksgiving! Thank you for your help and patience.  I know my response has been slightly delayed.  

Clb75 - That’s a great question and suggestion about Florinef.  We tried it one day for my son and it gave him a headache.  But, after speaking with his cardiologist earlier this week, we have decided to have him go back on it (lowest dosage) in combination with his Midodrine.  Today is the first day trying it, so wish us luck!  Also, while we never found another specialist we are closely coordinating the care with his family doctor/PCP (who is kind and thorough and willing to learn).  

Targs66 -  I’m sorry that you went through all of that with the clonazepam.  My take on that is apparently POTS operates very much like Chronic Fatigue Syndrome and some of the medications (like Midodrine) that help are actually stimulants.  So, when you have POTS and take a sedating medication like clonazepam maybe then it worsens the fatigue and exacerbates the downward spiral.  We’re going to try to get my son’s BP elevated with the addition of Florinef and, if that works, will very slowly wean him off of the clonazepam.  

 

JaneEyre9 - Hello again to you!  You are so very resourceful.  I had come across that information about licorice root but have yet to try it for my son.  Is that something that is fast acting?  Can you take it for a sharp blood pressure drop?  We’ll consider that too and will make sure to closely monitor his potassium levels.  Thank you - always.  

 

 

Share this post


Link to post
Share on other sites

Thanks for that info, @Miraclemaker11, and a happy Thanksgiving to you too.  I hope that the Florinef (and/or licorice root) is helpful raising and sustaining your son’s BP. Keep us posted!

Share this post


Link to post
Share on other sites

Thank you again Targs66,  It’s one step at a time over here.  No luck for my son on the Florinef after a couple days of his being back on it.  He was noticeably more fatigued, had disturbed sleep, headaches, etc.  It seems that a lot of this is a guessing game.  We’re not clear if his POTS is actually caused by low blood volume.  If that’s not the case, then the Florinef can cause increased intracranial pressure and make you worse.  It’s back to the drawing board over here.  I’m sending you lots of compassion as well as to the others on this thread and board!

 

 

Share this post


Link to post
Share on other sites

@Miraclemaker11 I am sorry that the Florinef didn’t work! I agree; it’s really a guessing game to try to find a medication that is helpful - and that doesn’t make things worse!

Sending compassion back to you and your son - with thanks!

Share this post


Link to post
Share on other sites
On November 28, 2019 at 12:44 PM, Miraclemaker11 said:

JaneEyre9 - Hello again to you!  You are so very resourceful.  I had come across that information about licorice root but have yet to try it for my son.  Is that something that is fast acting?  Can you take it for a sharp blood pressure drop?  We’ll consider that too and will make sure to closely monitor his potassium levels.  Thank you - always.  

I don't believe licorice root is fast acting. However, keeping low BP up continuously is helpful to try to avoid those crises. If memory serves, our past DINET president Michelle used licorice root to get back to functioning. 

For a sharp BP drop, position change and IV fluids could help, and of course a vasoconstrictor like midodrine.

Share this post


Link to post
Share on other sites

I have ME/CFS and POTS and IC and OCD. I live with terribly debilitating fatigue. Klonopin is great for CFS. So it's good he's taking that, just in case. IF you have any questions don't hesitate. I can say that you can do genetic testing through 23&me then run it through geneticgenie. At that point it may show a genetic mutation to MTHFR, I have it, so I was prescribed methyl folate and there are other like deplin, it boosted my energy and got me out of bed and it reduced my OCD by 75%. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...